Alert archive / Hawaii / Flash Flood Warnings in 2018

Flash Flood Warning 69, NWS Honolulu, HI

November 8, 2018Honolulu County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Nov 8, 2018, 5:56 PM HST for Honolulu County, Hawaii. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 8, 2018, 5:56 PM HST (03:56 UTC)
Expired
Nov 8, 2018, 6:57 PM HST
In force
61 min
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Honolulu County, HI

The radar

The Molokai radar (PHMO), 85 km from the middle of the area, began a volume at 03:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 3.9 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2018-11-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 121 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2018-11-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
121 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1016 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

977 
WGHW50 PHFO 090356
FFWHFO
HIC003-090700-
/O.NEW.PHFO.FF.W.0069.181109T0356Z-181109T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
556 PM HST THU NOV 8 2018

The National Weather Service in Honolulu has issued a

* Flash Flood Warning for...
  The island of Oahu in Honolulu County

* Until 900 PM HST.

* At 554 PM HST, a gage on Waiahole Stream showed a rapid rise in 
  water level above the warning threshold. 

* Locations in the warning include but are not limited to...
  Ahuimanu, Punaluu, Waikane, Hauula, Laie, Waiahole, Kaneohe,
  Kahaluu, Kaaawa and Kahuku.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 900 PM HST if heavy rain
persists.

LAT...LON 2165 15792 2163 15793 2155 15784 2152 15784
      2149 15785 2143 15779 2141 15779 2141 15786
      2168 15796

$$
Donaldson
1 follow-up statement
405 
WGHW70 PHFO 090457
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
657 PM HST THU NOV 8 2018

HIC003-090506-
/O.CAN.PHFO.FF.W.0069.000000T0000Z-181109T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
657 PM HST THU NOV 8 2018

...THE FLASH FLOOD WARNING FOR THE ISLAND OF OAHU IN HONOLULU COUNTY
IS CANCELLED...

The rain gage on Waiahole Stream shows the stream level dropping and 
radars show rainfal subsiding. Flood waters are no longer expected 
to pose a threat to life or property.

LAT...LON 2165 15792 2163 15793 2155 15784 2152 15784
      2149 15785 2143 15779 2141 15779 2141 15786
      2168 15796

$$
Donaldson

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Nov 8, 4:25 PM HST, 1 hour 31 minutes earlier.

Area forecast discussion, Nov 8, 4:25 PM HST, 1 hour 31 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Honolulu HI
425 PM HST Thu Nov 8 2018

.SYNOPSIS...
A cold front to the northwest of the islands will strengthen as it
moves towards the islands. The front is expected to reach Kauai by
Friday morning, and move down the island chain, pushing south of
the Big Island on Sunday. Showers will accompany the front, with
cool, dry air moving in behind the front. A new high will build
in behind the front, returning trade winds next week.

&&

.DISCUSSION...
Have made some modifications to the PoP and related fields over
the first couple of days in the forecast to better handle the
approaching front. Otherwise the forecast remains largely intact.

Satellite shows the cloud band associated with the front is about
80 miles to the northwest of Kauai this afternoon. Early this
morning there were a couple thunderstorms along the line, however
nothing has been observed today. Models show the front
strengthening as it moves towards and over the islands over the
next 24 hours.

Afternoon soundings from Lihue and Hilo show precipitable water
(PW) values of 1.40 and 1.52 respectively, both near normal for
November. This matches well with satellite derived PW, which shows
PWs to the northwest of Kauai reaching near 1.7, which would be
above normal for Kauai, and at the high end of normal for Hilo.
Satellite shows PW dropping off about 200 miles northwest of
Kauai. Models show some 500 mb temperatures on the cold end of
normal moving in with the front.

Have opted to not put mention of thunderstorms in the forecast,
but will continue to monitor the front's development to re-examine
the threat.

Behind the front, cool, dry, northerly air is expected to move in,
lowering dewpoints in to the low 60s or even upper 50s in some
locations. Kauai could see the cooler dewpoints as early as
Saturday afternoon, while they wouldn't reach Oahu until Saturday
night/Sunday morning.

High pressure behind the front will help re-establish trade winds
on Monday, with the high moving to the northeast of the islands by
midweek, with a ridge remaining north of the islands.

&&

.AVIATION...
The cold front approaching from the northwest is within 100nm of
Kauai. Precipitation from the front could reach Kauai Friday
morning, and move down the chain to Oahu as the day wears on. The
loose pressure gradient will keep winds relatively light so
expect daytime sea breezes and nighttime land breezes across the
island chain. As the front approaches, there will also be
temporary wind shifts to the south-southwest and then to the
north after frontal passage.

There are no AIRMETs currently in effect.

&&

.MARINE...
A front is currently located about 70 nm NW of Kauai's northwest
coast. The front is slowly moving SE, toward the islands, and is
expected to reach the western coastal waters west of Kauai Friday
morning, Friday evening for Oahu, early Saturday morning for Maui
County, and by Saturday evening for the Big Island. The front
should be moving east of the Big Island on Sunday morning. There
is a degree of uncertainty with this time line, so the forecast is
subject to change.

Before the actual front arrives, light northeast winds will
spread over the main Hawaiian Islands tonight. We will know when
the front is here as moderate to strong NE winds moves in right
behind the front. This will warrant the issuance of a Small Craft
Advisory (SCA) for most of the near-shore waters through early
next week.

There will be a series of N to NNW swells impacting the islands
through next week. The current NNW swell is expected to hold
through Friday. A larger short to mid period N swell is expected
to move in Friday and may bring near advisory surf to north
facing shores over the weekend. As this swell slowly fades in the
ensuing days, a small NW swell with a 15 second period will reach
our shores on Monday. A larger NNW swell will be possible Tuesday
that may warrant another high surf advisory for at least the north
facing shores.

A small south-southwest swell is providing a slight increase in
surf across south facing shores today. A larger and very long
period southwest swell is expected to fill in late Friday, peak
Saturday at heights around the summer average and gradually
decline early next week.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...M Ballard
AVIATION...Chevalier
MARINE...Kino

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 8, 4:37 PM HSTAreal Flood AdvisoryHFOHonolulu2 hr
Nov 8, 6:29 PM HSTAreal Flood AdvisoryHFOHawaii99 min
Nov 8, 9:56 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Nov 8, 10:33 PM HSTFlash Flood WarningHFOHonolulu117 min
Nov 9, 3:47 AM HSTSmall Craft AdvisoryHFO4 days
Nov 9, 7:27 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Nov 9, 7:44 AM HSTFlash Flood WarningHFOHonolulu2 hr

Nearby

Flash Flood Warnings in Hawaii, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.